Nebraska, 2019

Hail and Damaging Winds in Nebraska, August 6 to 7, 2019

August 6 to 7, 2019 · NWS LBF · 11 events in 5 counties and zones

A few scattered thunderstorms developed across portions of northern and western Nebraska late evening. Then a cluster of thunderstorms moved south from South Dakota after 9pm CDT into north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A few scattered thunderstorms developed across portions of northern and western Nebraska late evening. Then a cluster of thunderstorms moved south from South Dakota after 9pm CDT into north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 6, 8:09 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 6, 8:09 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
909 PM CDT Tue Aug 6 2019

.UPDATE...
Issued at 904 PM CDT Tue Aug 6 2019

The forecast has been updated to add the chance for strong to
severe thunderstorms across portions of central Nebraska. A
cluster of storms is currently tracking southeast across south
central South Dakota and is expected to track into central
Nebraska by 1000 PM.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 317 PM CDT Tue Aug 6 2019

Main forecast challenge is thunderstorm chances tonight. Monsoonal
moisture continues to rotate into the Central Plains. Precipitable
water values currently range from at least an inch to around an
inch and a half. Most unstable capes have increase to above 4000
J/KG. While it is likely that surfaced based storms will develop
by early this evening the location remains in question. Various
mesoscale models including the NMMM, ARW, and to a lesser extent
the HRRR and RAP suggest initiation of a thunderstorm cluster near
a Thedford to Brewster segment. Storm would then grow upscale and
move southeast given the instability and strong shear aloft.
OVerall POPs across the forecast area range from 30 to 40 percent
this evening given the model spread. A second concern is the
likely development of an MCS now beginning to develop a few
thunderstorms over wrn and cntrl ND. These storms should develop
into an MCS to propagate southeastward into eastern portions of
nctrl and nern NE near 06Z while continuing to move southeast.
This is likely to develop additional thunderstorms westward
across the central Sandhills overnight. Far southwestern areas
should remain outside any of this activity after midnight to
remain dry.

Lingering showers/storms in the morning in central NE, with a
slight chance returning to west and swrn areas in the afternoon.
Not expected much focus for storms until the next disturbance move
through Wednesday night. Highs to range from 86 to 92. A marginal
risk for severe to cover all of wrn NE except the far northeast
in general thunderstorm outlook. POPs Wed. night to range from
30-40 percent.

.LONG TERM...(Thursday through Tuesday)
Issued at 317 PM CDT Tue Aug 6 2019

Daily chances for thunderstorms Thursday through Tuesday as the
upper ridge extending into the Rockies flattens out and extends
across the Southern Plains and sern U.S by late this weekend.
Highs cool to around 80 Thursday and Friday then mid 80s this
weekend, then back into the upper 70s to around 80 by monday and
Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 629 PM CDT Tue Aug 6 2019

The main concern for this TAF period will be for the chances of
thunderstorms. Latest satellite and radar imagery shows
thunderstorms moving across the Nebraska Panhandle and portions of
central South Dakota. Latest model guidance suggests that the
storms in South Dakota will continue to track south and into
central Nebraska. Timing for the storms to impact central Nebraska
will be between 03z and 12z. Any strong to severe storms will be
generally along and east of highway 83. Aside from any
thunderstorms, VFR conditions are expected across the region
through the TAF period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Thorne
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Thorne
Hazardous weather outlook, Aug 6, 2:23 PM CST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
323 PM CDT Tue Aug 6 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
323 PM CDT Tue Aug 6 2019 /223 PM MDT Tue Aug 6 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated strong to severe thunderstorms are possible this evening
across the Panhandle and northwest Nebraska, possibly affecting
the Sandhills and southwest Nebraska.

Another area of strong to severe storms are expected to affect
north central Nebraska late this evening and overnight.

The severe weather hazards in both areas are large hail, damaging
winds, locally heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances exist virtually every day through next
Monday. A marginal risk of severe weather is in place for
Wednesday evening, with large hail and strong winds being the
primary threats. Refer to later forecasts regarding severe
potential for Thursday and beyond.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across all of western and north
central Nebraska tonight. Reports of hail, wind, and flooding are
appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The Sioux Falls radar (KFSD), 179 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Boyd

When
August 6, 10:00 PM CST
Where
Boyd County, Spencer
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.870, -98.700

Report of large branches down.

Hail, Holt

When
August 6, 10:03 PM CST
Where
Holt County, 14.72 mi NNE of Stuart
Measured
2 in hail
Reported by
Public
Coordinates
42.800, -99.030

Hail, Holt

When
August 6, 10:15 PM CST
Where
Holt County, 12.6 mi NNE of Stuart
Measured
2.5 in hail
Reported by
Public
Coordinates
42.770, -99.040

Report of damage to corn crops in the area.

Thunderstorm Wind, Holt

When
August 6, 10:20 PM CST
Where
Holt County, 12.44 mi N of Emmet
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
42.660, -98.800

Damage to a grain bin, top caved in.

Thunderstorm Wind, Holt

When
August 6, 10:30 PM CST
Where
Holt County, 9.42 mi NE of Stuart
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.680, -98.980

Report of trees down and a camper moved a few feet away, along with window damage to the camper.

Thunderstorm Wind, Holt

When
August 6, 10:30 PM CST
Where
Holt County, 15.28 mi N of (Onl)o Neill Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.690, -98.650

Report of trees downed and blocking the road.

Thunderstorm Wind, Holt

When
August 6, 10:40 PM CST
Where
Holt County, 0.51 mi W of Emmet
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.480, -98.810

Report of tree and power lines down along the highway near Emmet, NE.

Thunderstorm Wind, Holt

When
August 6, 11:02 PM CST
Where
Holt County, 1.68 mi ESE of (Onl)o Neill Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.460, -98.650

Wind gust measured from automated weather observing system.

Thunderstorm Wind, Wheeler

When
August 7, 12:21 AM CST
Where
Wheeler County, 3.78 mi SSE of Bartlett
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.830, -98.520

Wind gust measured from automated weather station.

Hail, Rock

When
August 7, 12:50 AM CST
Where
Rock County, 6.68 mi SE of Rose
Measured
1 in hail
Reported by
Public
Coordinates
42.130, -99.380

Thunderstorm Wind, Garfield

When
August 7, 1:40 AM CST
Where
Garfield County, 2.07 mi S of Burwell
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.750, -99.130

Several trees downed and flower beds uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853164, 853161, 853162, 853165, 853166, 853167, 853168, 853171, 853172, 853163, 853169.